Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Des Moines, IA

May 6, 2009Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2009, 3:29 PM CDT for Crawford County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2009, 3:29 PM CDT (20:29 UTC)
Expired
May 6, 2009, 4:30 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Crawford County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062029
SVRDMX
IAC047-062130-
/O.NEW.KDMX.SV.W.0039.090506T2029Z-090506T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 3 MILES SOUTHEAST OF SCHLESWIG...OR 16 MILES
  SOUTH OF IDA GROVE...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRON BY 335 PM CDT...
  DENISON BY 340 PM CDT...
  DELOIT BY 345 PM CDT...
  VAIL BY 410 PM CDT...
  WESTSIDE BY 425 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4221 9542 4221 9518 4221 9510 4196 9510
      4205 9547
TIME...MOT...LOC 2030Z 282DEG 14KT 4212 9539

$$

COGIL
3 follow-up statements
000 
WWUS53 KDMX 062044
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT WED MAY 6 2009

IAC047-062130-
/O.CON.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/
CRAWFORD IA-
344 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR DELOIT...OR 18 MILES SOUTHEAST OF
IDA GROVE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VAIL BY 405 PM CDT...
  WESTSIDE BY 425 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

&&

LAT...LON 4221 9534 4221 9510 4196 9510 4202 9537
TIME...MOT...LOC 2044Z 282DEG 14KT 4211 9531

$$

COGIL
000 
WWUS53 KDMX 062058
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT WED MAY 6 2009

IAC047-062130-
/O.CON.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/
CRAWFORD IA-
358 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF WESTSIDE...OR 20
MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTSIDE BY 415 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

&&

LAT...LON 4201 9528 4219 9522 4220 9510 4196 9510
TIME...MOT...LOC 2058Z 284DEG 15KT 4216 9516

$$

COGIL
000 
WWUS53 KDMX 062127
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED MAY 6 2009

IAC047-062137-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/
CRAWFORD IA-
427 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
EXPIRES AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4201 9528 4219 9522 4220 9510 4196 9510
TIME...MOT...LOC 2127Z 284DEG 15KT 4213 9500

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:52 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 6, 11:52 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 AM CDT WED MAY 6 2009

.UPDATED AVIATION DISCUSSION...

.SHORT TERM...TODAY
AREAL COVERAGE OF RAIN AND ISO THUNDER QUICKLY FILLING IN WEST. HAVE
RAISED POPS FOR THE MORNING HOURS MOST AREAS SOUTH./REV

.PREVIOUS SHORT TERM...TODAY
SFC WAVE CONTINUES TO IMPACT THE AREA WITH WEAK SOUTHERLY FLOW BOTH
IN THE BOUNDARY LAYER AND MID LEVEL FLOW. THOUGH OBJECTIVE ANALYSIS
SHOWS RATHER WEAK FLOW AT H850 AND H700...BY AFTERNOON...SOUNDINGS
CONTINUE TO ADVERTISE LINEAR SHEAR OF 20 TO 25KTS THROUGH THE COLUMN
WITH MUCAPE OF 2300 TO 2700 J/KG ACROSS THE AREA. WITH CURRENT
PROGGED WINDS...MINIMAL ROTATION MIGHT OCCUR WITH STORMS MOST LIKELY
TO PRODUCE SOME HAIL AS THEY TRACK EAST ACROSS THE REGION. UNTIL
THAT TIME WE CONTINUE TO HAVE THUNDER FIRING ALONG THE WARM FRONT
OVER CENTRAL TO NORTHEAST IOWA RIGHT NOW. THIS ACTIVITY WILL WEAKEN
SOMEWHAT AFTER SUNRISE...BUT SOME PULSE TYPE STORMS MAY CONTINUE AT
TIMES ESPECIALLY AS DAYTIME HEATING HELPS A RATHER UNCAPPED
ATMOSPHERE IN THE LATE MORNING AND AFTERNOON. AS WAVE MOVES ACROSS
THE FORECAST AREA THIS AFTERNOON THETAE ADVECTION WILL ONCE AGAIN
INCREASE ALONG WITH WEAK VORT MAX TRACKING EAST. ALL SAID...THIS
SHOULD BE ENOUGH TO FIRE AN AREA OF WEAK TO MODEST STORMS. CURRENT
DAY1 CONVECTIVE OUTLOOK HAS US IN SLIGHT RISK AND THIS SEEMS
REASONABLE. TMAX TODAY WILL BE SOMEWHAT VARIABLE OVER THE REGION.
MOST OF THE REGION HAS A UNIFORM AIRMASS TODAY WITH THE ONLY
VARIABLE BEING THE AMOUNT OF SUNSHINE DURING THE DAY. SINCE THE
CLOUD DECK IS GOING TO HAVE BREAKS HERE AND THERE...MOST AREAS WILL
SEE SIMILAR HIGHS IN THE LOWER TO MID 70S AND HAVE STUCK TO THAT
THESIS. SFC WINDS WILL MIX TO NEAR 20 MPH AT TIMES THIS AFTERNOON
BUT OVERALL...WILL NOT BE ALL THAT STRONG.

.LONG TERM...TONIGHT-TUE
PROGRESSIVE ZONAL FLOW WILL CONTINUE FOR AT LEAST THE NEXT 48 HOURS.
WATER VAPOR IMAGERY IS REVEALING AN IMPRESSIVE LOOKING SHORT WAVE
CURRENTLY OFF THE OREGON AND CALIFORNIA COAST. THIS WAVE IS MOVING
EAST AT OVER 60 KTS AND IS DUE TO ARRIVE IN THE MIDWEST BY EARLY
THURSDAY. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE
LINGERING OVER THE EASTERN HALF THIS EVENING BEFORE TROUGH OF LOW
PRESSURE PASSES TO THE EAST. THUNDERSTORM CHANCES BEGIN TO INCREASE
OVER THE FAR SOUTHWEST AND WEST CENTRAL LATE TONIGHT IN ADVANCE OF
THE APPROACHING SHORT WAVE. CHANCES WILL SPREAD OVER THE CENTRAL AND
SOUTH CENTRAL AREAS ON THURSDAY. SFC FLOW WILL REMAIN WEAK DURING
THE PERIOD WITH FORCING BEING DERIVED IN THE MID LEVELS AND MAINLY
ABOVE 700 MB. DECENT THETA-E ADVECTION WILL MOVE ACROSS THIS REGION
IN ADDITION TO THE KINEMATIC SUPPORT FROM THE SHORT WAVE AND THE
LEFT EXIT REGION OF A 115 KT UPPER LEVEL JET. NOT SURE THE NAM OR
THE GFS PROPERLY HAVE A HANDLE OF THIS SYSTEM AS IT WAS JUST COMING
INTO THE FAR WEST EDGE OF THEIR DOMAINS AT 00Z AS BOTH SOLUTIONS
DILUTE THE ENERGY AS IT REACHES THE INTERMOUNTAIN REGION. CLOSER
INSPECTION SUGGESTS A PORTION OF THE ENERGY IS BEING SHEARED OFF AND
ASSIMILATED BY A CLOSED LOW...WHICH IS JUST TO THE NORTH OFF THE
PACIFIC NORTHWEST COAST. TEMPERATURE THURSDAY WILL BE DEPENDANT ON
PRECIPITATION DURATION AND CLOUD COVER. CURRENT FORECAST WILL NOT BE
COOL ENOUGH IF THESE CONDITIONS PERSIST ON THURSDAY. THE CLOSED LOW
WILL EJECT OUT TOWARD THE END OF THE WEEK AND MOVE INTO THE REGION
LATE FRIDAY...BRINGING ONE MORE ROUND OF PRECIPITATION TO THE STATE.
COOLER AIR WILL FOLLOW FOR SATURDAY AS AN CANADIAN AIR MASS DIPS
SOUTH.

&&

.AVIATION...06/18Z
INITIAL DISTURBANCE AHEAD OF THE FRONT NOW EXITING CENTRAL IOWA.  AS
THE FRONT PUSHES INTO THE STATE SOME RECOVERY OF THE ATMOSPHERE
EXPECTED AND ADDITIONAL STORMS TO DEVELOP ALONG/NEAR BOUNDARY.  SOME
POTENTIAL FOR AN ISOLATED WIND GUST AND ONLY SLIGHTLY BETTER RISK
FOR THREE QUARTER INCH HAIL...POSSIBLY AS LARGE AS AN INCH.  MOST
ACTIVITY WILL DIE OFF WITH SUNSET THOUGH A FEW STORMS POSSIBLE OVER
EASTERN TAF SITES KALO AND KOTM THROUGH 02Z.  AREAS OF MVFR
CONDITIONS EXPECTED IN AND NEAR PRECIP AREAS BUT GENERALLY VFR CIGS
ELSEWHERE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...DONAVON
Hazardous weather outlook, May 6, 3:23 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT WED MAY 6 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER WESTERN
IOWA...GENERALLY WEST OF U.S. HIGHWAY 169.  HAIL UP TO THE SIZE OF
GOLF BALLS IS THE PRIMARY THREAT.  A WIND GUST TO 60 MPH IS ALSO
POSSIBLE.  SCATTERED THUNDERSTORMS AREA POSSIBLE OVER THE REMAINDER
OF THE STATE UNTIL MIDNIGHT...HOWEVER THE SEVERE THREAT IS LOW.  THE
THREAT OF SEVERE WEATHER WILL DIMINISH RAPIDLY WITH SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE ALONG AND SOUTH OF INTERSTATE 80.  ISOLATED TO
SCATTERED THUNDERSTORMS AREA POSSIBLE AGAIN FRIDAY AND AGAIN MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM HIGHWAY 169 WEST UNTIL 8 PM
THIS EVENING.

MS MAY 09

In the hours before

Special weather statement, May 6, 2:31 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT WED MAY 6 2009

IAZ033-062000-
SAC-
231 PM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAC COUNTY UNTIL 300 PM
CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ARTHUR...OR 10 MILES NORTHEAST
OF IDA GROVE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  EARLY BY 300 PM CDT.

COGIL
Special weather statement, May 6, 3:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT WED MAY 6 2009

IAZ033-062030-
SAC-
303 PM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAC COUNTY UNTIL 330
PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ODEBOLT...OR 11 MILES EAST OF IDA GROVE...
MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ODEBOLT BY 315 PM CDT.
  WALL LAKE AND LAKE VIEW BY 330 PM CDT.

COGIL
Local storm report, May 6, 3:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ODEBOLT                 42.31N 95.25W
05/06/2009  E1.75 INCH       SAC                IA   TRAINED SPOTTER

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:08 PM CDTSevere Thunderstorm WarningDMXSac52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.